Alert archive / Minnesota / Dense Fog Advisories in 2014

Dense Fog Advisory 6, NWS Twin Cities, MN

August 22, 201422 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Aug 22, 2014, 12:49 AM CDT for 22 counties in Minnesota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 12:49 AM CDT (05:49 UTC)
Expired
Aug 22, 2014, 10:00 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
All 22 counties

Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Waseca County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Aug 21, 4:08 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 4:08 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT THU AUG 21 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 340 PM CDT THU AUG 21 2014

SFC ANALYSIS SHOWS A LOW PRES CENTER NEARLY ATOP THE TWIN CITIES
METRO...WITH A CDFNT EXTENDING SWWD TO NEAR KRWF AND A WMFNT
EXTENDING SEWD TO NEAR KRGK. LOW CLOUDS REMAINED STEADFAST OVER
MUCH OF THE WFO MPX CWFA FOR MUCH OF THE DAY...ASIDE FROM THE WARM
SECTOR OF THIS SYSTEM WHICH ALLOWED SRN MN TO HAVE PLENTY OF SUN
AND ALSO SEE TEMPS RISE TO THE MID 80S TO ARND 90 DEGREES. HENCE
WHY THE HEAT ADVY HAS BEEN ADJUSTED TO JUST ACCOUNT FOR A HANDFUL
OF COUNTIES IN SRN MN THRU THE REST OF THE AFTN HRS. IN
ADDITION...THIS WARM SECTORING IS THE FOCUS AREA FOR POTENTIAL
ISOLD STRONG/SEVERE TSTMS DUE TO NEARLY NO CAPPING...MUCAPES OVER
3000 J/KG /AND PLENTY OF OTHER SEVERE INDICES INDICATING THE SAME/
AND LIFT PROVIDED BY THE FRONT ALONG WITH SEVERAL OUTFLOW
BOUNDARIES DEPICTED ON KMPX RADAR. N OF THIS SYSTEM...AREAS CAUGHT
UNDER THE CLOUD COVER HAVE HAD TEMPERATURES HOLDING IN THE 70S
ALONG WITH DEWPOINTS IN THE UPR 60S TO LWR 70S. OUT IN WRN
MN...WINDS HAVE SHIFTED TO NWLY AND SOME PARTIAL CLEARING HAS
ALLOWED TEMPS SO RISE TO THE LOW-MID 80S BUT STILL WITH DEWPOINTS
IN THE LOW-MID 70S. OVERALL...A QUITE THE MUGGY DAY. WITH REGARD
TO POPS...HAVE KEPT THE HIGHEST POPS OUT IN WRN WI TO FAR ERN
MN...BUT OVERALL POPS ARE NOT ANY HIGHER THAN THE CHANCE CATEGORY.
GOING INTO THE EVENING HRS...ONCE THE CDFNT SWINGS THRU... THAT
WILL HELP STABILIZE THE ATMOS AND BRING IN SLIGHTLY COOLER TEMPS
BUT WILL NOT MITIGATE THE MOIST ATMOS. GIVEN THE CLEARING SKIES
AND CALMING WINDS...THIS SETUP WILL BE PRETTY IDEAL FOR WIDESPREAD
FOG...AND FAIRLY THICK FOG AT THAT. CROSSOVER TEMPS LOOK TO EASILY
BE REACHED SO HAVE MAINTAINED WIDESPREAD FOG DOWN TO 1/2SM IN
GRIDDED AND TEXT PRODUCTS. AM EXPECTING THE ENTIRE CWFA TO BE
SUSCEPTIBLE...INCLUDING THE TWIN CITIES METRO...THOUGH THE METRO
IS LIKELY NOT TO BE AS AFFECTED AS OUTLYING AREAS. ANY FOG WILL BE
SLOW TO DISSIPATE AFTER DAYBREAK IN FRI MRNG...BUT WITH THE SYSTEM
OF TDA EXITING TO THE E AND ANOTHER SFC FRONT LINGERING IN THE
DAKOTAS...MN AND WI WILL BE IN A RATHER STABLE ENVIRONMENT FOR FRI
SUCH THAT NO PRECIP IS EXPECTED FOR THE WFO MPX CWFA. WILL LOOK
FOR LESS OF A TEMP SPREAD FROM N TO S TMRW...WITH HIGHS FROM THE
UPR 70S TO MID 80S. DEWPOINTS WILL ALSO BE LOWER...TRANSLATING TO
HEAT INDEX VALUES HITTING THE UPR 80S TO ARND 90.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 340 PM CDT THU AUG 21 2014

LONG TERM MODELS HAVE COME INTO BETTER AGREEMENT WITH OVERALL
DEVELOPMENT/MOVEMENT OF THE WESTERN CONUS TROUGH DURING THE
PERIOD.

RETURN FLOW AHEAD NEXT DEVELOPING SHORT WAVE WILL BEGIN TO AFFECT
MAINLY THE FAR SOUTHWEST CWA LATER FRIDAY NIGHT. FOG MAY BECOME AN
ISSUE ELSEWHERE...ESPECIALLY THE NORTHEAST CWA...WITH LIGHT WINDS
AND ONLY MARGINAL CLOUD COVER. THE WAVE LIFTS NORTHEAST SATURDAY
INTO SATURDAY NIGHT WITH HIGH PERCEPTIBLE WATER VALUES ALONG WITH
DECENT FORCING. WE SHOULD SEE GOOD SHOT OF HEAVIER QPF OVER THE
WESTERN AND CENTRAL CWA DURING THIS PERIOD. WILL CONTINUE TO LIMIT
THE HIGHEST POPS TO THE WEST.

THE SURFACE FRONT REMAINS MAINLY TO THE WEST OF THE STATE THROUGH
SATURDAY NIGHT. THE UPPER TROUGH MOVES A BIT MORE EAST INTO SUNDAY
AS THE UPPER LOW AND SURFACE LOW PIVOTS SOME INTO SOUTHERN
CANADA. HEAT RETURNS AHEAD OF THE FRONT...MAINLY EAST...WITH
HIGHER DEWPOINTS. WILL HAVE TO MONITOR FOR CLOUD COVER AGAIN...BUT
BETTER SOUTHERLY FLOW IN THE WAKE OF THE SATURDAY NIGHT SHORT WAVE
SHOULD BE ABLE CLEAR SOME. THE COLD FRONT WILL MOVE EAST LATER
SUNDAY THROUGH SUNDAY NIGHT. HAVE INCREASED POPS TO THE EAST INTO
SUNDAY NIGHT AS THE FRONT MOVES THROUGH. COOLER AND DRIER AIR WILL
MOVE IN FOR MONDAY BUT THE MAIN WESTERN CONUS TROUGH DOESNT MOVE
EAST UNTIL WEDNESDAY. ANOTHER HEAVY BOUT OF RAIN POSSIBLE TUESDAY
OVER THE SOUTH AND SPREADING EAST TUESDAY NIGHT INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 131 PM CDT THU AUG 21 2014

WITH AN AREA OF LOW PRESSURE PROGGED TO SLIDE ACROSS SOUTHERN MN
INTO SOUTHERN WI THRU THIS EVENING...ASIDE FROM SOME CLEARING OVER
SOUTHERN MN...MUCH OF THE AREA WILL REMAIN CAUGHT UNDER LOW MVFR
TO IFR CEILINGS. VERY LITTLE PRECIPITATION TO SPEAK OF...ALTHOUGH
SHORT-TERM MODELS CALL FOR SCATTERED SHOWERS AND ISOLATED TSTMS TO
DEVELOP OVER ERN MN INTO WRN WI THIS AFTN INTO EVENING. THE WI
SITES MAY WELL BE SUSCEPTIBLE TO FLIGHT CONDITION REDUCTION BUT AM
NOT LOOKING FOR SUCH IN MN. AFTER SOME PARTIAL CLEARING THIS
EVE...COOLER TEMPERATURES OVER A HIGHLY MOIST AIRMASS LOOKS TO BE
VERY CONDUCIVE TO FOG DEVELOPMENT OVERNIGHT THRU DAYBREAK FRI
MRNG. HAVE BROUGHT DOWN CIGS AND VSBYS AT ALL SITES TO IFR-AND-
LOWER OVERNIGHT AS CONFIDENCE IS RATHER HIGH SUCH CONDITIONS WILL
BE SEEN. THERE MAY BE SOME DIFFERENCES IN THE TIMING COMPARED TO
WHAT IS CURRENTLY ADVERTISED...BUT GENERALLY 08Z-14Z WILL BE THE
BEST TIMEFRAME TO SEE THE DEGRADED CONDITIONS.

KMSP...MVFR-TO-VFR CONDS EXPECTED THRU THIS AFTN...WITH POSSIBLY A
FEW STRAY -SHRA AS THE LOW PRES CENTER MOVES THRU. WINDS THEN
DIMINISH LATE AND CONDS DROP INTO MVFR IN THE 06Z-08Z RANGE...
FOLLOWED BY IFR CONDS FROM EARLY MRNG THRU DAYBREAK BEFORE CONDS
IMPROVE LATE TMRW MRNG INTO TMRW AFTN.

/OUTLOOK FOR KMSP/
SAT...MVFR WITH IFR/+TSRA POSSIBLE. WINDS E AT 10G15 KTS.
SUN...VFR WITH MVFR/TSRA POSSIBLE. WINDS NW 10 KTS.
MON...VFR. WINDS VARIABLE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MNZ076-077-082>085-
     091>093.

WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 21, 1:01 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 PM CDT THU AUG 21 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
101 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY OVER SOUTHERN AND
EASTERN MINNESOTA AND WESTERN WISCONSIN. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN MINNESOTA AND PORTIONS OF
WEST CENTRAL WISCONSIN. THE MAIN HAZARDS ARE LARGE HAIL AND
DAMAGING WINDS.

HOT AND HUMID AIR WILL SURGE NORTH THIS AFTERNOON WITH HEAT
INDICES RANGING FROM 95 TO 105 DEGREES ACROSS SOUTHERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT THROUGH SUNDAY
NIGHT...AND AGAIN TUESDAY THROUGH WEDNESDAY. THE THREAT FOR HEAVY
RAIN AND LOCALIZED FLASH FLOODING WILL ACCOMPANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

Nearby

Dense Fog Advisories in Minnesota, 2014Every dense fog advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.